Arkansas, 2019

Damaging Winds in Arkansas, September 9, 2019

September 9, 2019 · NWS LZK · 2 events in 2 counties and zones

The only decent rain through the first two weeks occurred from central into southeast sections of the state on the 9th. Scattered to numerous thunderstorms popped up during the afternoon and continued into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The only decent rain through the first two weeks occurred from central into southeast sections of the state on the 9th. Scattered to numerous thunderstorms popped up during the afternoon and continued into the evening. In the twenty four hour period ending at 700 am CDT on the 10th, one to more than two inches of precipitation fell at Little Rock (Pulaski County), Malvern (Hot Spring County), Monticello (Drew County), Pine Bluff (Jefferson County), and Sheridan (Grant County).

Severe weather was spotty at most. Damaging winds removed part of a roof from a building in Pine Bluff (Jefferson County). Trees and power lines were downed just southeast of McGehee (Desha County). Gusts were estimated around 60 mph at Arkansas City (Desha County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 9, 1:28 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 9, 1:28 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
228 PM CDT Mon Sep 9 2019

.SHORT TERM...Tonight Through Wednesday

Yet another sunny and hot day seen is being seen across the Natural
State as an upper level ridge sits just to the east of the state. By
midday today temperatures have already warmed into the lower 90's
statewide. This afternoon have already begun to see some scattered
CU develop...do think we will see some diurnally driven isolated
thunderstorms this afternoon which will weaken after dark.

Through the remainder of the long term will continue to see the
upper level ridge to our east remain fairly stationary, if not slide
back to the west. Wit the ridge more over us, chances for diurnally
driven convection will be slightly lower on Tuesday with
temperatures fairly similar to today.

&&

.LONG TERM...Wednesday Night Through Monday

While upper ridging and surface high pressure weakens over Arkansas,
slowly moving east, an upper low over Nern CONUS with a trailing
cold front approaches AR from the west. Low probabilities of
precipitation will be associated with this front over NW AR by
Thursday morning and work into the NW half of the state by Friday
morning. The presence of upper level subsidence over the south
during this time will inhibit instability. The system will exit to
the NE by Sunday morning, leaving AR mainly under the influence of
high pressure again. The high center will have moved to the east
coast by Sunday morning. With AR on the Western periphery of that
high, and southerly flow pumping Gulf moisture into the region,
probabilities of precipitation will return over the S/SE portion
of the state. PoPs for the long term forecast will not exceed 30%
for the CWA. Temperatures remain above average for the majority of
the fcst period (mid 80s to lower 90s over northern AR, low 90s
to lower 100s for central and southern AR).

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     73  93  72  92 /  20  10   0  10
Camden AR         74  99  73  95 /  20  10  10  10
Harrison AR       71  91  69  89 /  10  10   0  10
Hot Springs AR    74  97  73  93 /  20  10  10  10
Little Rock   AR  75  95  74  93 /  20  10  10  10
Monticello AR     75  97  73  95 /  20  10   0  10
Mount Ida AR      72  95  71  91 /  10  10  10  10
Mountain Home AR  73  90  70  90 /  10  10   0  10
Newport AR        73  91  72  92 /  10  10  10  10
Pine Bluff AR     73  94  72  93 /  20  10   0  10
Russellville AR   74  94  72  92 /  20  10  10  10
Searcy AR         73  95  71  93 /  20  10   0  10
Stuttgart AR      73  94  73  92 /  20  10   0  10
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...65 / Long Term...SHELTON
Hazardous weather outlook, Sep 9, 3:08 AM CST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
408 AM CDT Mon Sep 9 2019

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-101000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
408 AM CDT Mon Sep 9 2019

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Afternoon and early evening heat index values will range from 100
to around 105 degrees, primarily in central and southern Arkansas.
Isolated showers and thunderstorms will be possible. Otherwise, no
hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Hot and humid conditions will persist through much of the week.
Afternoon heat indices will generally range from 100 to 105
degrees each day, mainly over the southern half of the state.
Isolated to scattered storms will be possible, though severe
weather is not expected.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

57/68

In the hours before

Special weather statement, Sep 9, 2:19 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Little Rock AR
319 PM CDT Mon Sep 9 2019

ARZ056-092045-
Jefferson AR-
319 PM CDT Mon Sep 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFFERSON COUNTY UNTIL
345 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pine Bluff, moving northwest at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pine Bluff...                     White Hall...
Altheimer...                      Warbritton...
Cottondale...                     Pine Bluff Arsenal...
Madding...                        Sherrill...
Pastoria...                       Glenlake...
Samples...                        Dexter...
Rob Roy...                        Ladd...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3418 9180 3412 9198 3434 9215 3445 9189
TIME...MOT...LOC 2019Z 155DEG 12KT 3422 9194

67
Special weather statement, Sep 9, 2:27 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Little Rock AR
327 PM CDT Mon Sep 9 2019

ARZ063-064-069-092100-
Drew AR-Cleveland AR-Lincoln AR-
327 PM CDT Mon Sep 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLEVELAND...
NORTHWESTERN DREW AND SOUTHWESTERN LINCOLN COUNTIES UNTIL 400 PM
CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm near
Monticello, moving northwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Monticello...                     Plantersville...
Brandon...                        Calhoun...
Garnett...                        Montongo...
Pansy...                          Rock Springs...
Coleman...                        Tyro...
Relfs Bluff...                    Cornerville...

LAT...LON 3365 9166 3358 9186 3381 9204 3392 9174
TIME...MOT...LOC 2027Z 155DEG 12KT 3369 9180

67
Special weather statement, Sep 9, 2:40 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Little Rock AR
340 PM CDT Mon Sep 9 2019

ARZ057-065-092115-
Desha AR-Arkansas AR-
340 PM CDT Mon Sep 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DESHA AND SOUTHERN
ARKANSAS COUNTIES UNTIL 415 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gunnison, or 9 miles north of Rosedale, moving northwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Trusten Holder WMA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3402 9091 3402 9099 3398 9096 3396 9097
      3397 9100 3400 9102 3399 9104 3398 9108
      3397 9109 3395 9108 3393 9101 3389 9104
      3399 9126 3412 9109 3412 9097 3404 9089
TIME...MOT...LOC 2040Z 129DEG 7KT 3398 9099

67

The radar

The Little Rock radar (KLZK), 73 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
September 9, 2:40 PM CST
Where
Jefferson County, 0.69 mi N of Brewster
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.210, -92.020

A roof was damaged in Pine Bluff, AR.

Thunderstorm Wind, Desha

When
September 9, 6:50 PM CST
Where
Desha County, 0.9 mi NW of Trippe Junction
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.610, -91.340

Trees and power lines were down with some roads blocked in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855436, 855438.